Sickness from treatment
This page tells you about sickness caused by cancer treatments. There is information about
Some cancer treatments cause sickness. The treatments most likely to cause sickness are chemotherapy, radiotherapy and biological therapies. Other drugs used to treat cancer, such as hormonal therapies, may cause sickness in some people. Painkillers used to treat cancer pain may also cause sickness. There is information about this in our section about side effects of painkillers.
You feel sick because the vomiting centre in your brain has been triggered. Some cancer drugs act directly on the vomiting centre. Others stimulate nerves in your digestive tract. This releases a chemical called serotonin that sends a message to the vomiting centre.
We have a cancer drugs section with a separate page about each individual cancer drug, and commonly used cancer drug combinations. You can look up your cancer drug to see if it is likely to make you feel or be sick.
Your doctor or nurse will normally give you anti sickness medicines before you start your radiotherapy or cancer drug treatment. These medicines are called anti emetics. There is more about controlling sickness in this section. Your anti emetics may control sickness completely, or they may make it milder. If your anti sickness medicine does not completely control your sickness, it is worth telling your doctor or nurse. A different anti sickness drug may be better for you.
If you are taking cancer drug tablets or capsules each day, you may feel slightly sick for as long as you are taking them. So it is important to take anti sickness medicines regularly.
Remember that if you feel sick at any point in your cancer treatment, do tell your nurses. They can always do something to help, even if you are already taking anti sickness medicines. Changing the medicine to another type may control your sickness.
Not all chemotherapy or biological therapy drugs make you sick. Some are more likely to make you feel sick than others. Even then, not everyone will have the same amount of sickness with a particular drug.
A number of factors affect feeling and being sick when you are having these drugs, including
- Your individual reaction to the drugs – some people may not feel sick at all, while others may feel sick a lot
- The dose of drugs and how often you have them – the higher the dose and the closer they are together, the more likely you are to feel or be sick
- How you have the drug – a drug given into a vein is more likely to make you sick soon after you have it. But tablets may start to make you feel sick an hour or a few hours after you take them because the drug gets into your bloodstream more slowly
- Other treatments you are having
Sickness that starts straight away is called acute onset nausea and vomiting. It may start a few minutes or a few hours after chemotherapy or biological therapy treatment. It usually disappears after 24 hours.
Sickness that starts more than 24 hours later is called delayed onset nausea and vomiting. It is most common with the drugs carboplatin, cisplatin, cyclophosphamide and doxorubicin. It is also more likely with high dose chemotherapy. It may last up to a week after you had your chemotherapy.
Sickness before you have treatment is called anticipatory nausea and vomiting. It happens in up to 3 out of 10 people (30%) having cancer drugs. After a few treatments, particularly if their sickness was not controlled well, people start to feel sick and begin vomiting before their next cancer drug treatment. The reaction is usually caused by something related to the treatment, like the smell of alcohol wipes or the sight of a nurse's uniform. Some people feel sick if they even start to think about their treatment.
Some people are sick as they get to the hospital or when the nurse starts to set up the drip. If this happens to you, your doctor or nurse will give you anti sickness tablets and often another drug such as lorazepam, to take at home before you set off for the hospital for treatment. Anti sickness drugs do not always prevent anticipatory nausea and vomiting.
If anti sickness drugs don't work, you can try the following ideas to try and prevent sickness before treatment.
- Relaxation or guided imagery exercises or tapes
- Behavioural therapies such as cognitive behavioural therapy, progressive muscle relaxation training or systematic desensitisation (SD). SD is where you imagine your feared or anxiety producing event in gradual steps while you practice relaxation techniques
- Distracting yourself with reading, video games, books on tape, music or TV.
Hormone therapy is used mainly to treat prostate and breast cancer. Doctors also sometimes use it for womb or kidney cancer. Some people feel sick when they first start this treatment. Most people affected feel only slightly sick and this usually wears off over the first couple of weeks of taking the tablets. If it does not wear off, let your doctor or nurse know. They can prescribe anti sickness medicines or change your hormone therapy treatment.
Doctors use bisphosphonates to lower high calcium levels or to treat cancers that have spread to the bone. Some types of bisphosphonates can cause sickness.
Bisphosphonates given into a vein may make you feel sick within an hour of having the treatment. Let your doctor or nurse know if this happens. The sickness can be controlled with anti sickness medicines and usually only lasts a few hours.
If you are taking bisphosphonate tablets or capsules, you may have feel mildly sick. This can usually be well controlled with anti sickness medicines. It can also help to sit upright for an an hour after taking the tablet. Or your doctor may change the type of bisphosphonate.
Some painkillers can make you feel sick, and in rarer cases may actually make you be sick. Morphine type drugs can cause sickness for the first couple of weeks. If you start taking strong painkillers, your doctor or specialist nurse may give you an anti sickness drug for the first week or so. Once you get used to the painkiller you can usually stop taking the anti sickness drug. If you have sickness that does not go away, your doctor or specialist nurse may suggest you take an anti sickness tablet before each dose of your painkiller. Or they may change your painkiller.
You may feel or be sick when you wake up from a general anaesthetic. This happens in about a third of people having surgery. But this depends on different factors including the type of surgery you have, and the type of anaesthetic and other drugs the anaesthetist uses. Sickness due to the anaesthetic usually lasts an hour or two after surgery, but for some people this may last up to 24 hours.
If you have had major surgery to your abdomen, your bowel may stop working for a short time. This can allow fluids to build up in your stomach, making you feel sick. With this type of surgery, you may have a tube put into your nose and down into your stomach (nasogastric tube) to help drain the fluid away and stop you being sick.
If you need strong painkillers after surgery, this may also make you feel sick.
Your doctor and nurse will make sure you have anti sickness medicines after surgery. Other ways of managing sickness straight after surgery include avoiding sudden movement, and to only drink sips of water to begin with (once you are allowed to drink).
Not all radiotherapy will make you feel or be sick. It depends on the part of your body that you are having treated. About half of people who have radiotherapy to their abdominal area will feel or be sick. This can happen within an hour or two of having your treatment. It may last up to 6 or 7 hours. Radiotherapy to the brain also tends to cause sickness.
Sickness also depends on your dose of radiotherapy and how often you are having treatment. If you are having one large dose of radiotherapy, you are more likely to feel or be sick than if you have smaller doses over longer periods of time.
If you have total body irradiation (TBI) as part of a bone marrow transplant, it is very likely that you will feel and be sick if you don't have anti sickness drugs to prevent it. If you are having TBI, it is likely that you will be having chemotherapy as well. Having both these treatments makes it more likely that you will have some sickness.
There is information about feeling and being sick because of radiotherapy to the brain or stomach and abdomen in the radiotherapy side effects section.
Remember that if you feel sick, tell your doctor or nurse. Doctors don't always routinely give anti sickness medicines before radiotherapy because not everyone is sick with this treatment. But if you feel sick, they will give you the medicines.
Rated 4 out of 5 based on 3 votes
Question about cancer? Contact our information nurse team